Montana, 2011High Wind in Montana, July 8, 2011
July 8, 2011 · NWS TFX · 4 events in 3 counties and zones
Low surface pressure across southern Canada contributed to a tight gradient and high winds across the Northern Rocky Mountain Front and Eastern Glacier County. Wind gusts in excess of 60 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low surface pressure across southern Canada contributed to a tight gradient and high winds across the Northern Rocky Mountain Front and Eastern Glacier County. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 8, 2:41 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 8, 2:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 AM MDT FRI JUL 8 2011
.DISCUSSION...
TODAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF IS OVER THE
IDAHO PANHANDLE AND THE ASSOCIATED COLD FRONT WILL KEEP MAX TEMPS
CLOSER TO NORMALS. STRONG WINDS WILL ALSO BE A FACTOR AS THE LOW
PRESSURE TROF MOVES ACROSS THE ROCKIES...AND A HIGH WIND WARNING
WILL REMAIN IN EFFECT UNTIL SATURDAY MORNING ACROSS THE ROCKIES AND
EASTERN GLACIER COUNTY. THE BROAD TROF WILL MOVE EAST AND HEIGHTS
ALOFT WILL BEGIN TO RISE BY SATURDAY EVENING. THE AIRMASS WILL
REMAIN QUITE DRY THROUGH SUNDAY WITH THE EXCEPTION OF THE THE
SOUTHWEST ZONES. A CHANCE OF THUNDERSTORMS WILL DEVELOP SUNDAY
AFTERNOON AS MONSOONAL MOISTURE MOVES NORTH INTO THE ZONES. THIS
WILL DESTABILIZE THE AIRMASS AND A SERIES OF WEAK DISTURBANCES WILL
HELP KEEP THE REGION UNSETTLED. ZELZER
SUNDAY NIGHT THROUGH FRIDAY...OVERALL A TYPICAL JULY WEATHER PATTERN
SETTING UP OVER THE REGION DURING THIS PERIOD. BOTH THE EC/GFS HAVE
A SLIGHT DIFFERENCE IN BOTH THE TIMING AND STRENGTH OF SHORTWAVE
ENERGY MOVING THROUGH THE REGION DURING THIS PERIOD. THUS THERE IS A
CHANCE FOR ISOLATED/SCATTERED THUNDERSTORMS ACROSS THE REGION
THROUGH THE PERIOD. OF COURSE...THE BEST TIMEFRAME FOR THE
THUNDERSTORM ACTIVITY TO OCCUR WILL BE DURING THE AFTERNOON/EVENING
HOURS. A BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE FROM THE
STRONGER STORMS...BUT FOR NOW...NO WIDESPREAD HEAVY RAINFALL IS
EXPECTED NEXT WEEK. IN TERMS OF TEMPERATURES...JULY LIKE
TEMPERATURES CAN BE EXPECTED...WITH AFTERNOON TEMPERATURES GENERALLY
AVERAGING NEAR TO SLIGHTLY ABOVE NORMAL READINGS FOR MOST DAYS.
BRUSDA
&&
.AVIATION...
UPDATED 0500Z.
ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGER OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL MONTANA TONIGHT. OBSCURATION OF MOUNTAINS
IS LIKELY AT TIMES IN THESE SHOWERS. A COLD FRONT WILL MOVE ACROSS
THE REGION OVERNIGHT CLEARING THINGS OUT FOR FRIDAY. WESTERLY
SURFACE WINDS TOMORROW WILL BE BREEZY IN MOST LOCATIONS AND WILL
BECOME GUSTY...UP TO 50 KNOTS...ACROSS THE ROCKY MOUNTAIN FRONT AND
PLAINS OF NORTH CENTRAL MONTANA.
&&
.HYDROLOGY...
RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY WITH UNUSUALLY
HIGH OUTFLOWS. TEMPERATURES WILL BE A LITTLE COOLER FRIDAY AND
SATURDAY WHICH WILL SLOW SNOWMELT. HOWEVER SNOW MELT WILL INCREASE
NEXT WEEK AS TEMPERATURES BECOME VERY WARM. NO MORE THAN SCATTERED
SHOWERS AND THUNDERSTORMS ARE FORECAST INTO EARLY NEXT WEEK. MANY
RIVERS AND STREAMS ARE RUNNING HIGH AND ANY ADDITIONAL WATER TO
THEM COULD CAUSE THEM TO BECOME BANKFULL OR EVEN GO OUT OF THEIR
BANKS.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 78 45 78 47 / 10 0 0 0
CTB 71 44 72 44 / 10 0 0 0
HLN 79 48 80 50 / 10 0 0 0
BZN 84 44 82 45 / 10 0 0 0
WEY 74 36 73 38 / 20 10 0 0
DLN 80 43 80 45 / 10 0 0 0
HVR 79 47 79 46 / 20 0 0 0
LWT 78 44 76 46 / 20 0 0 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT.
FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF THE AREA UNTIL
FURTHER NOTICE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 3:20 PM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT THU JUL 7 2011
MTZ012-015-055-082230-
CASCADE-MADISON-GALLATIN-
420 PM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING WITH SOME STORMS BECOMING STRONG TO SEVERE...PRODUCING
LARGE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE
REGION UNTIL FURTHER NOTICE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE THUNDERSTORM
ACTIVITY. PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS...OR
FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ008-013-047-050>054-082230-
BEAVERHEAD-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-
420 PM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING WITH SOME STORMS BECOMING STRONG TO SEVERE...PRODUCING LARGE
HAIL...HEAVY RAINFALL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR THE THUNDERSTORM
ACTIVITY. PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ009-010-082230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
420 PM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL
HAIL.
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT MIDNIGHT. WESTERLY
WINDS OF 30 TO 50 MPH WITH GUSTS TO 60 TO 70 MPH WILL BE POSSIBLE
DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE HIGH WIND WARNING CONTINUES UNTIL SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ014-046-048-049-082230-
CENTRAL AND SOUTHERN LEWIS AND CLARK-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
420 PM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAIL...STRONG WINDS OR FLASH FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
MTZ011-044-045-082230-
HILL-TOOLE-LIBERTY-
420 PM MDT THU JUL 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 8, 12:45 AM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
145 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
07/07/2011 M55 MPH GLACIER MT MESONET
55 MPH WIND GUST AT THE DEEP CREEK RAWS. THIS WIND GUST
WAS ALONG A COOL FRONT...BUT NEAREST LIGHTNING DETECTED
WAS 20 MILES TO THE NORTH.
&&
BRUSDALocal storm report, Jul 8, 12:47 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
07/07/2011 M46 MPH GLACIER MT ASOS
46 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT. THIS
WIND GUST WAS ALONG A COOL FRONT...BUT NO LIGHTNING
DETECTED NEARBY.
&&
BRUSDALocal storm report, Jul 8, 12:48 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HAIL 7 W FORESTGROVE 47.01N 109.23W
07/07/2011 E0.50 INCH FERGUS MT TRAINED SPOTTER
HAIL QUARTER TO HALF INCH IN DIAMETER AND HEAVY RAIN.
0938 AM HAIL 22 E ROY 47.34N 108.50W
07/07/2011 M1.00 INCH FERGUS MT TRAINED SPOTTER
QUARTER SIZED HAIL AND WIND GUSTS ESTIMATED AT 30 MPH.
0938 AM HAIL 22 E ROY 47.33N 108.49W
07/07/2011 M1.00 INCH FERGUS MT TRAINED SPOTTER
QUARTER SIZED HAIL AND GUSTY WINDS.
0938 AM HAIL 22 E ROY 47.34N 108.50W
07/07/2011 M1.75 INCH FERGUS MT TRAINED SPOTTER
HAIL UP TO THE SIZE OF GOLF BALLS COVERING THE GROUND.
FRONT WINDSHIELD BROKEN OUT OF A TRUCK. 0.24 INCHES OF
RAINFALL.
1210 PM HAIL 2 ENE UTICA 46.98N 110.05W
07/07/2011 M0.50 INCH JUDITH BASIN MT TRAINED SPOTTER
LITTLE WIND. 0.06 OF AN INCH RAIN FELL. HAIL SIZE UP TO
1 2 INCH.
0100 PM HAIL 6 S MOORE 46.89N 109.69W
07/07/2011 E0.25 INCH FERGUS MT TRAINED SPOTTER
BREIF HEAVY RAINFALL
0330 PM HEAVY RAIN 2 N GARNEILL 46.78N 109.75W
07/07/2011 E0.50 INCH FERGUS MT TRAINED SPOTTER
A HALF INCH RAIN FELL IN ABOUT A 30 MIN PERIOD. NO HAIL
NOR STRONG WINDS.
0358 PM HAIL CHINOOK 48.59N 109.23W
07/07/2011 E0.25 INCH BLAINE MT PUBLIC
HEAVY RAIN FELL FOR 5 MIN. PEA SIZED HAIL.
0500 PM FLASH FLOOD 5 E GARNEILL 46.75N 109.66W
07/07/2011 FERGUS MT PUBLIC
.75 INCHES RAIN IN 15 MINUTES WITH TOTAL OF 1.5 INCHES
THROUGH 5PM MEASURED BY PERSONAL WEATHER STATION. WATER
OVER COUNTY ROAD. PEA SIZE HAIL AT TIMES WITH LITTLE OR
NO WIND.
0900 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
07/07/2011 M55 MPH GLACIER MT MESONET
55 MPH WIND GUST AT THE DEEP CREEK RAWS. THIS WIND GUST
WAS ALONG A COOL FRONT...BUT NEAREST LIGHTNING DETECTED
WAS 20 MILES TO THE NORTH.
0934 PM NON-TSTM WND GST 3 SW CUT BANK 48.61N 112.38W
07/07/2011 M46 MPH GLACIER MT ASOS
46 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT. THIS
WIND GUST WAS ALONG A COOL FRONT...BUT NO LIGHTNING
DETECTED NEARBY.
1100 PM TSTM WND GST 13 S FORT BELKNAP 48.30N 108.72W
07/07/2011 M48 MPH BLAINE MT MESONET
48 MPH PEAK WIND GUST AT THE FORT BELKNAP RAWS
LOCATION. TIME OF EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Jul 8, 2:12 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
312 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 12 NE BABB 48.98N 113.25W
07/08/2011 M52 MPH GLACIER MT TRAINED SPOTTER
52 MPH PEAK WIND GUST AT THE PORT OF PIEGAN.
&&
BRUSDALocal storm report, Jul 8, 2:23 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
07/08/2011 M48 MPH GLACIER MT DEPT OF HIGHWAYS
48 MPH PEAK WIND GUST AT THE DOT SENSOR JUST EAST OF
EAST GLACIER PARK.
&&
BRUSDALocal storm report, Jul 8, 3:08 AM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT FRI JUL 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
07/08/2011 M60 MPH GLACIER MT MESONET
&&
CZHigh Wind, North Rocky Mountain Front
- When
- July 8, 4:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
A wind gust to 70 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
High Wind, Eastern Glacier
- When
- July 8, 4:18 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A wind gust to 58 mph was reported at the Cut Bank ASOS site.
High Wind, Eastern Teton
- When
- July 8, 4:48 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 58 mph was reported at Pendroy 2NW (the Pendroy DOT site).
High Wind, North Rocky Mountain Front
- When
- July 8, 10:50 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A wind gust to 60 mph was reported at Browning.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Connecticut, July 8, 2011$1.3 million · 3 events
- Tornadoes and Flash Flood in North Dakota, July 8, 2011$575,000 · EF0 · 19 events
- Damaging Wind and Lightning Strikes in Georgia, July 8, 2011$201,000 · 4 events
- Wildfire in Texas, July 8, 2011$120,000 · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2011$65,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Wyoming, July 8, 2011$53,000 · 61 kt wind · 3 events
- Flash Flooding and Hail in Massachusetts, July 8, 2011$45,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Pennsylvania, July 8, 2011$35,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New York, July 8, 2011$20,000 · 1.5 in hail · 8 events
- Damaging Winds in Connecticut, July 8, 2011$24,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Arizona, July 8, 20111 injured · $15,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Colorado, July 8, 2011$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333336, 333338, 333340, 333337.